ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

A unified approach to known and unknown cases of Berge's conjecture

Berger, Eli and Hartman, Irith Ben-Arroyo (2012) A unified approach to known and unknown cases of Berge's conjecture. In: Journal of Graph Theory, 71 (3). pp. 317-330.

Full text not available from this repository. (Request a copy)
Official URL: http://dx.doi.org/10.1002/jgt.20648


Berge's elegant dipath partition conjecture from 1982 states that in a dipath partition P of the vertex set of a digraph minimizing , there exists a collection Ck of k disjoint independent sets, where each dipath P?P meets exactly min{|P|, k} of the independent sets in C. This conjecture extends Linial's conjecture, the GreeneKleitman Theorem and Dilworth's Theorem for all digraphs. The conjecture is known to be true for acyclic digraphs. For general digraphs, it is known for k=1 by the GallaiMilgram Theorem, for k?? (where ?is the number of vertices in the longest dipath in the graph), by the GallaiRoy Theorem, and when the optimal path partition P contains only dipaths P with |P|?k. Recently, it was proved (Eur J Combin (2007)) for k=2. There was no proof that covers all the known cases of Berge's conjecture. In this article, we give an algorithmic proof of a stronger version of the conjecture for acyclic digraphs, using network flows, which covers all the known cases, except the case k=2, and the new, unknown case, of k=?-1 for all digraphs. So far, there has been no proof that unified all these cases. This proof gives hope for finding a proof for all k.

Item Type: Journal Article
Additional Information: Copyright for this article is belongs to John Wiley and Sons.
Department/Centre: Division of Electrical Sciences > Computer Science & Automation
Depositing User: Id for Latest eprints
Date Deposited: 23 Nov 2012 06:32
Last Modified: 23 Nov 2012 06:32
URI: http://eprints.iisc.ac.in/id/eprint/45190

Actions (login required)

View Item View Item